Long-term outcome of using allopurinol co-therapy as a strategy for overcoming thiopurine hepatotoxicity in treating inflammatory bowel disease
Article first published online: 4 JUL 2008
© 2008 The Authors. Journal compilation © 2008 Blackwell Publishing Ltd
Alimentary Pharmacology & Therapeutics
Volume 28, Issue 6, pages 734–741, September 2008
How to Cite
ANSARI, A., ELLIOTT, T., BABURAJAN, B., MAYHEAD, P., O’DONOHUE, J., CHOCAIR, P., SANDERSON, J. and DULEY, J. (2008), Long-term outcome of using allopurinol co-therapy as a strategy for overcoming thiopurine hepatotoxicity in treating inflammatory bowel disease. Alimentary Pharmacology & Therapeutics, 28: 734–741. doi: 10.1111/j.1365-2036.2008.03782.x
- Issue published online: 20 AUG 2008
- Article first published online: 4 JUL 2008
- Publication data Submitted 2 June 2008 First decision 18 June 2008 Resubmitted 22 June 2008 Resubmitted 23 June 2008 Accepted 23 June 2008 Epub Accepted Article 4 July 2008
Background Hepatotoxicity results in the withdrawal of thiopurines drugs, azathioprine (AZA) and mercaptopurine (MP), in up to 10% of patients with inflammatory bowel disease. Our group previously demonstrated that allopurinol with AZA/ciclosporin/steroid ‘triple therapy’ improved renal graft survival.
Aim To confirm the hypothesis that allopurinol may alleviate thiopurine hepatotoxicity by similar mechanisms as proposed in our renal study.
Methods Unselected patients with acute thiopurine hepatotoxicity were offered allopurinol co-therapy with low-dose AZA or MP. The starting AZA/MP dose was determined by thiopurine methyltransferase (TPMT) activity (two patients were intermediate TPMT); then this dose was reduced to 25% for allopurinol co-therapy. Response to treatment was assessed by clinical severity indices, endoscopy and blood tests.
Results Of 11 patients (three Crohn’s disease, eight ulcerative colitis) treated, nine (82%) remain in long-term remission (median 42 months) with normal liver tests. One patient also successfully bypassed flu-like symptoms. Two stopped: one nausea, one abnormal liver function (steatosis on biopsy). Leucopenia occurred in two cases and resolved with minor dose reductions.
Conclusions Allopurinol co-therapy with low-dose AZA/MP can alleviate thiopurine hepatotoxicity. It appears safe and effective for long-term use, but requires monitoring for myelotoxicity. Assessing the TPMT activity helps tailor the AZA/MP doses.